Update, need some assistance, though
Jul 30, 2005
Tomorrow is week 2 of taking meds (Sustiva/Truvada). I had labs done on Monday (today is Friday) and got the results today. My VL is down from 221k to 6,947; my CD4s are up from 95 to 124 -- in under 1.5 week's time. I had a genotype test done (after having debated this w/ my HIV specialist who was against it assuring me we wouldn't get any data from it since I have been positive for 3+ years).
Anyway, I need help with this genotype test. My specialist (there was also another doctor in the room learning alongside him) seemed some lost when we were going over the results.
Anyway, the test is called vircoTYPE HIV-1. Here are the results:
NRTI / NtRTI mutations: 211K (he had no clue what this means during my visit); NNRTI mutations: 108I; PI mutations 63P, 77I.
The virtual phenotype is scary to look at, though. According to the genotype, with lots of thick red lines showing "minimal response," but the genotype shows everything as either being "susceptible" or "maximal response." What in the hell does this stuff mean? Which is better, susceptible or maximal response??
My glucose was elevated (I'm a big guy -- 5'9, 350) coming in at 109, but I had eaten lunch about 1.5 hours prior to this test. My AST shows 69 (high) and ALT as 69 (high). I haven't had elevated liver enzymes since I have Hep-B in 95, which I have cleared. My Albumin, Serum is low at 3.4.
My doctor doesn't explain this stuff to me. How do I normalize these levels? I take Sustiva, Truvada, Protonix (40mg) and Wellbutrin XL (150 mg.)
It appears to me that I'm on the right meds right now, thankfully.
Any help is greatly appreciated, Dr. Young. Thank you!
Response from Dr. Young
Thanks for your follow up.
It would seem like you've had a nice initial response to treatment, with a ~95% reduction in your viral load- this would suggest that you've have a potent drug regimen for your virus.
The genotype and "Virtual Phenotype" data that you have shows a potentially significant drug resistance mutation-- 108I. This mutation is one of the mutations that can cause low-level resistance to non-nucleoside drugs, like efavirenz (Sustiva) and nevirapine (Viramune). Indeed, the presence of 108I suggests that you acquired virus that had had previous exposure and resistance to NNRTIs. The other mutations that were detected in the NRTI and PI classes don't appear to relate to significant resistance. If there's need for additional analyses, one excellent (and free) source of information is the Stanford HIV Drug Resistance Database (http://hivdb.stanford.edu/index.html).
In contrast to your "specialist's" opinion, NNRTI and PI resistance can persist for many years after initial infection, as demonstrated by Dr. Susan Little's oft cited data-- analyzing the persistence of resistance years after initial infection. Your case would seem to reflect this study.
With this information at hand, I'd be very careful, if not reluctant about continuing efavirenz-based treatment. There is already risk that the efavirenz is not doing as much as we might want, and placing the Truvada 2/3 of your regimen at risk. This is important, since Truvada is a drug regimen of choice for persons, like you with Hep B.
Lastly, if you ate prior to the lab test, your glucose level is not abnormal. Your liver function tests are just barely so, and in a range where I'd simply continue medications and monitor.
So, I hope this helps. Take a look at the Stanford resistance database, then discuss the results with your doctor. You can enter in your own resistance lab results and see the detailed explanations for the significance (or not) of the mutations that were detected.
Good luck, good health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Can You Do To Make A Person More Comfortable Who Has Shingles?
- What Are Over The Counter Treatments For Genital Warts?
- Can Washing After Sex Can Help Prevent Herpes?
- Things You Shouldn't Do If You Have Chlamydia
- Things That Look Like Genital Warts But Are Not
- Symptoms Of Herpes On The Lips
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.